Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 192, NWS Pittsburgh, PA

July 29, 2021Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 29, 2021, 5:15 PM EDT for Indiana County, Pennsylvania. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2021, 5:15 PM EDT (21:15 UTC)
Expired
Jul 29, 2021, 5:45 PM EDT
In force
30 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Indiana County, PA

The radar

The State College radar (KCCX), 99 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 5:17 PM EDTTSTM WND DMG2 Sw Ideal, PABARN ROOF BLOWN OFF STRUCTURE; TIME ESTIMATE BASED ON RADAR
Jul 29, 5:30 PM EDTTSTM WND DMG1 N Dilltown, PAUTILITY LINES DOWN ALONG DILLTOWN HEIGHTS ROAD IN BUFFINGTON TOWNSHIP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 3:13 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

806 
WUUS51 KPBZ 292115
SVRPBZ
PAC063-292145-
/O.NEW.KPBZ.SV.W.0192.210729T2115Z-210729T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
515 PM EDT Thu Jul 29 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Indiana County in west central Pennsylvania...

* Until 545 PM EDT.

* At 515 PM EDT, a severe thunderstorm was located near Indiana,
  moving southeast at 35 mph.

  HAZARD...Wind gusts to 60 mph.

  SOURCE...Radar.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Homer City...                     Armagh...
  Lucerne Mines...                  Brush Vly...
  Yellow Creek State Park...        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4041 7897 4041 7899 4042 7903 4040 7903
      4039 7905 4057 7917 4065 7903 4055 7889
TIME...MOT...LOC 2115Z 332DEG 29KT 4058 7907 

HAIL...<.75IN
WIND...60MPH
 
$$
4 follow-up statements
217 
WWUS51 KPBZ 292121
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
521 PM EDT Thu Jul 29 2021

PAC063-292145-
/O.CON.KPBZ.SV.W.0192.000000T0000Z-210729T2145Z/
Indiana PA-
521 PM EDT Thu Jul 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN INDIANA COUNTY...

At 520 PM EDT, a severe thunderstorm was located near Homer City,
moving southeast at 35 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Armagh...                         Brush Vly...
Yellow Creek State Park...        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4041 7897 4041 7899 4042 7903 4040 7903
      4039 7905 4059 7914 4065 7903 4055 7889
TIME...MOT...LOC 2120Z 332DEG 29KT 4054 7904 

HAIL...<.75IN
WIND...60MPH
 
$$
497 
WWUS51 KPBZ 292130
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
530 PM EDT Thu Jul 29 2021

PAC063-292145-
/O.CON.KPBZ.SV.W.0192.000000T0000Z-210729T2145Z/
Indiana PA-
530 PM EDT Thu Jul 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN INDIANA COUNTY...

At 530 PM EDT, a severe thunderstorm was located 7 miles southwest of
Belsano, or 8 miles west of Nanty-Glo, moving southeast at 35 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Armagh...                         Brush Vly...
Yellow Creek State Park...        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4041 7897 4044 7903 4061 7910 4065 7903
      4055 7889
TIME...MOT...LOC 2130Z 332DEG 29KT 4047 7899 

HAIL...<.75IN
WIND...60MPH
 
$$
053 
WWUS51 KPBZ 292135 RRA
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
535 PM EDT Thu Jul 29 2021

PAC063-292145-
/O.CON.KPBZ.SV.W.0192.000000T0000Z-210729T2145Z/
Indiana PA-
535 PM EDT Thu Jul 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN INDIANA COUNTY...

At 535 PM EDT, a severe thunderstorm was located near Vinco, or 7
miles southwest of Nanty-Glo, moving southeast at 35 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Yellow Creek State Park...        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4041 7897 4063 7907 4065 7903 4055 7889
TIME...MOT...LOC 2135Z 332DEG 29KT 4043 7896 

HAIL...<.75IN
WIND...60MPH
 
$$
323 
WWUS51 KPBZ 292143
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
543 PM EDT Thu Jul 29 2021

PAC063-292153-
/O.EXP.KPBZ.SV.W.0192.000000T0000Z-210729T2145Z/
Indiana PA-
543 PM EDT Thu Jul 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INDIANA COUNTY
WILL EXPIRE AT 545 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Pennsylvania.

LAT...LON 4041 7897 4063 7907 4065 7903 4055 7889
TIME...MOT...LOC 2143Z 332DEG 29KT 4038 7893 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:37 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 29, 1:37 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Showers and thunderstorms will be crossing the area today with the
passage of a cold front. High pressure returns dry and seasonably
cool conditions for the first half of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A shortwave will finish its exit through the region shortly, pushing
most convection east while leaving a residual trail of cloud cover.
Though storms may continue north of I-80 due weak sfc convergence,
the main focus will be on scattered shower and thunderstorm
development ahead of an approaching pre-frontal trough this afternoon
and early evening.

Storms could become severe with damaging wind and large hail the
primary threats in part due to abundant shear and increasingly dry
mid-level air. However, there are two factors that may limit the
threat, keeping confidence low that one even develops. The first
factor is waning upper support as the sfc feature lags behind the
exiting shortwave; more limited storm coverage is the likely outcome
of this. The other factor is instability, or the lack thereof, at
the moment given excessive cloud cover from this morning's
convection. Very simply: more heating/destabilization is needed to
foster robust storm development and tap into the shear/dry air to
create the severe threat.

Overnight, additional weak shortwaves and the passage of the sfc cold
front may aid iso/sct showers with localized thunder. Otherwise,
drier conditions are expected due to building high pressure and dry, cold
advection.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will slowly build in from the northwest on Friday with
dry conditions expected through Saturday. Temperatures will run
below seasonal averages under cold advection.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Another shortwave within the broad eastern U.S. upper trough will
push a weak sfc cold front through the region Sunday, increasing
precipitation chances.

High pressure should resume influence over the upper Ohio River
Valley heading into next week under weak upper troughing, with
temperature near to slightly below seasonal averages.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Initial activity associated with a shortwave trough/MCV is currently
exiting the region, with MGW/DUJ possibly keeping a brief
restriction right at TAF time.

Another round of at least scattered showers and thunderstorms are
expected to develop in association with a pre-frontal trough during
the afternoon. Uncertainty regarding storm coverage and intensity
remains, and depends on the degree of destabilization that we can
achieve. Still, elected to keep a period of VCTS for several hours,
and tried to time the most likely period of impact in TEMPO groups at
the terminals. A direct hit will likely result in a brief period of
IFR/LIFR visibility and perhaps strong wind gusts.

Activity should dissipate/move off this evening with the departure of
the trough and the loss of instability. As the cold front drops
across the region overnight, a period of MVFR ceilings and mist is
possible at most terminals. Once daytime mixing commences on Friday,
ceilings will likely break, and VFR conditions and light northwest
wind will develop by midday.

.Outlook...
Restrictions are possible with a Sunday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 29, 3:18 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
318 PM EDT Thu Jul 29 2021

OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-301930-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
318 PM EDT Thu Jul 29 2021

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered severe thunderstorms are possible today. Damaging wind
gusts would be the primary threat, but large hail and a tornado or
two cannot be ruled out. However, there is a fair amount of
uncertainty whether the severe threat will develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013-015-016-301930-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA-
318 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms are possible today. Damaging wind
gusts would be the primary threat, but large hail and a tornado or
two cannot be ruled out. However, there is a fair amount of
uncertainty whether the severe threat will develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 29, 4:43 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
443 PM EDT Thu Jul 29 2021

OHZ041-PAZ013-020-292115-
Columbiana-Lawrence-Beaver-
443 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN COLUMBIANA...BEAVER AND SOUTHERN LAWRENCE COUNTIES...

At 442 PM EDT, a strong thunderstorm was located over East Palestine,
moving southeast at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Aliquippa...                      Beaver Falls...
Columbiana...                     Monaca...
East Palestine...                 Economy...
Ellwood City...                   New Brighton...
Beaver...                         Baden...
Rochester...                      Ohioville...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 24.
  Interstate 376 in Pennsylvania between mile markers 31 and 43.

LAT...LON 4091 8016 4064 8015 4060 8036 4085 8067
      4090 8064 4090 8052 4098 8052
TIME...MOT...LOC 2042Z 298DEG 29KT 4085 8053
Local storm report, Jul 29, 4:56 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TORNADO          2 NNE WHITE             40.10N  79.42W
07/29/2021                   FAYETTE            PA   PUBLIC

            DAMAGE EXTENDING DOWN KESSLER SCHOOL ROAD NEAR KESSLER
            EXTENSION, IN SALT LICK TOWNSHIP IN FAYETTE COUNTY. PA.
            SINGLE STORY SHED OVERTURNED POWERLINES DOWN, BARN ROOF
            COMPLETELY TORN OFF, SINGLE STORY GARAGE LEVELED WITH
            ROOF ROTATED AND MOVED TO NEIGHBORS PROPERTY, MULTIPLE
            TREES TWISTED AND UPROOTED FACING MULTIPLE DIRECTIONS.
            AN OFFICIAL NWS SURVEY WILL BE CONDUCTED TOMORROW,
            FRIDAY JULY 29TH.

&&

EVENT NUMBER PBZ2102021

MPK
Local storm report, Jul 29, 4:57 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     2 WSW DONEGAL           40.10N 79.42W
07/29/2021                   FAYETTE            PA   PUBLIC

            REPORT FROM MPING: HOMES/BUILDINGS
            COMPLETELY DESTROYED.

&&
Local storm report, Jul 29, 5:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     3 WSW DONEGAL           40.10N 79.43W
07/29/2021                   FAYETTE            PA   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

&&
Special weather statement, Jul 29, 5:09 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
509 PM EDT Thu Jul 29 2021

PAZ023-292145-
Indiana-
509 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN INDIANA COUNTY...

At 509 PM EDT, a strong thunderstorm was located 7 miles east of
Indiana, moving southeast at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Clymer...                         Vintondale...
Armagh...                         Lucerne Mines...
Brush Vly...                      Yellow Creek State Park...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4050 7891 4041 7897 4056 7917 4069 7907
      4060 7886
TIME...MOT...LOC 2109Z 302DEG 41KT 4060 7902
Local storm report, Jul 29, 5:13 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          NEW ATHENS              40.18N  81.00W
07/29/2021                   HARRISON           OH   911 CALL CENTER

            TORNADO SPOTTED HEADING FROM NEW ATHENS TOWARD
            HARRISVILLE. REPORT OF A HOUSE OUT IN THE ROAD IN NEW
            ATHENS.

&&

EVENT NUMBER PBZ2102022

FLH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:47 AM EDTSpecial Weather StatementPBZVenango28 min
Jul 29, 12:51 PM EDTSpecial Weather StatementPBZVenango24 min
Jul 29, 1:58 PM EDTTornado WarningPBZFayette, Westmoreland22 min
Jul 29, 3:34 PM EDTSpecial Weather StatementPBZArmstrong26 min
Jul 29, 4:01 PM EDTSpecial Weather StatementPBZArmstrong29 min
Jul 29, 4:43 PM EDTSpecial Weather StatementPBZBeaver32 min
Jul 29, 5:09 PM EDTSpecial Weather StatementPBZIndiana36 min
Jul 29, 5:24 PM EDTSevere Thunderstorm WarningPBZGreene, Washington36 min
Jul 29, 5:48 PM EDTTornado WarningPBZGreene, Washington27 min
Jul 29, 5:59 PM EDTTornado Warning Tornado observedPBZWashington31 min
Jul 29, 6:08 PM EDTSevere Thunderstorm WarningPBZFayette, Greene52 min
Jul 29, 6:14 PM EDTSevere Thunderstorm WarningPBZGreene32 min
Jul 29, 6:32 PM EDTSevere Thunderstorm WarningPBZFayette, Greene28 min
Jul 29, 6:35 PM EDTSpecial Weather StatementPBZWashington25 min
Jul 29, 6:55 PM EDTSpecial Weather StatementPBZWashington35 min
Jul 29, 7:00 PM EDTSevere Thunderstorm WarningPBZGreene, Washington45 min
Jul 29, 7:34 PM EDTSpecial Weather StatementPBZGreene26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.